Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 28, NWS Sioux Falls, SD

July 5, 2010Jackson County, Nobles County, Minnesota; 4 counties in Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jul 5, 2010, 4:05 PM CDT for Jackson County, Nobles County, Minnesota; 4 counties in Iowa. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2010, 4:05 PM CDT (21:05 UTC)
Expired
Jul 5, 2010, 7:00 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:10 PM CDTFLASH FLOODLake Park, IAWATER OVER SOME CURBS WITH SOME MINOR STREET FLOODING.
Jul 5, 5:22 PM CDTFLASH FLOODOkoboji, IASTREET FLOODING IN OKOBOJI. WATER OVER HIGHWAY 71.
Jul 5, 5:22 PM CDTFLASH FLOODSpirit Lake, IASTREET FLOODING IN SPIRIT LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WGUS53 KFSD 052105
FFWFSD
IAC041-059-141-143-MNC063-105-060000-
/O.NEW.KFSD.FF.W.0028.100705T2105Z-100706T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT MON JUL 5 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTHWEST IOWA
  O'BRIEN COUNTY IN NORTHWEST IOWA
  OSCEOLA COUNTY IN NORTHWEST IOWA
  SOUTHEASTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA
  WESTERN DICKINSON COUNTY IN NORTHWEST IOWA
  WESTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 700 PM CDT

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  THE HEAVIER CELLS ARE CAPABLE OF PRODUCING UP TO TWO INCHES OF   
  RAIN IN ONE HOUR WHICH WILL CAUSE URBAN FLOODING IN POOR DRAINAGE
  AREAS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SPIRIT 
  LAKE...WORTHINGTON...ARNOLDS PARK...BREWSTER...EVERYLY...  
  FOSTORIA...HARTLEY...LAKE PARK...LAKEFIELD...MILFORD...
  OCHEYEDAN...OKOBOJI...ORLEANS...PRIMGHAR...ROUND LAKE...
  RUSHMORE...SANBORN...SIBLEY...WAHPETON AND WEST OKOBOJI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER 
DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4383 9505 4321 9510 4296 9582 4365 9581

$$

MJF
2 follow-up statements
674 
WGUS73 KFSD 052234
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT MON JUL 5 2010

IAC041-059-141-143-MNC063-105-060000-
/O.CON.KFSD.FF.W.0028.000000T0000Z-100706T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKINSON IA-OSCEOLA IA-O'BRIEN IA-CLAY IA-NOBLES MN-JACKSON MN-
534 PM CDT MON JUL 5 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN JACKSON...
SOUTHEASTERN NOBLES...NORTHWESTERN CLAY...O'BRIEN...OSCEOLA AND
WESTERN DICKINSON COUNTIES UNTIL 700 PM CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA IN 
PARTS OF DICKINSON AND JACKSON COUNTIES. 

AT 522 PM...REPORTS OF STREET FLOODING HAVE BEEN RELAYED BY LAW 
ENFORCEMENT IN OKOBOJI AND SPIRIT LAKE...AND HIGHWAY 71 WAS REPORTED 
TO BE UNDER WATER NEAR OKOBOJI. THE HEAVIEST PART OF THE RAINFALL IS 
BEGINNING TO EXIT THE AREA HOWEVER. 

THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL IN A SHORT AMOUNT OF TIME 
IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE 
FLASH FLOODING TO OCCUR. ALLOW TIME FOR THE EXCESS WATER TO DRAIN 
OFF...ESPECIALLY AROUND THE IOWA GREAT LAKES AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4383 9505 4321 9510 4296 9582 4365 9581

$$
MJF
361 
WGUS73 KFSD 052352
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CDT MON JUL 5 2010

IAC041-059-141-143-MNC063-105-060006-
/O.EXP.KFSD.FF.W.0028.000000T0000Z-100706T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKINSON IA-OSCEOLA IA-O'BRIEN IA-CLAY IA-NOBLES MN-JACKSON MN-
652 PM CDT MON JUL 5 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN JACKSON...
SOUTHEASTERN NOBLES...NORTHWESTERN CLAY...O'BRIEN...OSCEOLA AND
WESTERN DICKINSON COUNTIES WILL BE ALLOWED TO EXPIRE AT 700 PM CDT...

HEAVY RAIN CONTINUES TO MOVE EAST OF THIS AREA...AND WATER CONTINUES 
TO RECEDE. IT MAY TAKE A COUPLE OF MORE HOURS TO TOTALLY END THE 
RUNOFF IN LOW AREAS...SO USE CAUTION IF DRIVING IN POOR DRAINAGE 
AREAS. 

LAT...LON 4383 9505 4321 9510 4296 9582 4365 9581

$$

MJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:00 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 5, 3:00 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT MON JUL 5 2010

.DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING PRETTY MUCH AS
EXPECTED...JUST A BIT MORE COVERAGE. EVERY CELL HAS DISPLAYED
ATTRIBUTES OF HEAVY RAINERS VERSUS HAILERS WITH MOST IF NOT ALL OF
THE 50+ DBZ FOUND BELOW 20 KFT. FREEZING LEVEL AROUND 15 KFT. HAVE
ALSO HAD REPORTS OF A FEW FUNNEL CLOUDS FROM DEVELOPING CELLS AND
THIS SEEMS TO MAKE SENSE WITH A SFC TO 3KM CAPE AROUND 150 J/KG AND
A WEAK AXIS OF VORTICITY FROM NW IA INTO SW MN. THE SHALLOW AND DEEP
LAYER SHEAR IS VERY WEAK SO DO NOT EXPECT ANY OF THESE FUNNELS TO
DEVELOP INTO TORNADOES. A COUPLE OF THE CELLS HAVE DISPLAYED A WEAK
ROTATIONAL COUPLET WITH THEM IN THE LOW LEVELS BUT NOTHING WORTH
WARNING ON. SO...WILL KEEP MID RANGE POPS IN PLACE THROUGH THE
AFTERNOON AND EVENING OVER THE SOUTHEAST TWO THIRDS OF THE CWA WITH
A MOIST ATMOSPHERE AND SOME UPPER LEVEL SUPPORT SWINGING THROUGH.
LOWS IN THE LOWER TO MID 60S SEEMS REASONABLE GIVEN EXPECTED CLOUD
COVER AND DEW POINTS. /08

TUESDAY LOOKING PRETTY UNEVENTFUL DURING MUCH OF THE DAY WITH WAVE
EXITING IN THE EAST EARLY IN THE MORNING...LEADING TO PARTLY TO
MOSTLY SUNNY SKIES AND SLIGHTLY WARMER TEMPERATURES...IN THE LOWER
TO MID 80S...AND MODERATE HUMIDITY WITH DEWPOINTS IN THE MID AND
UPPER 60S. WITH A FRONTAL BOUNDARY MEANDERING OVER OUR FAR
WEST...MAY SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP IN OUR
NORTHWEST BY LATE AFTERNOON. BETTER CHANCE OF STORMS WILL OCCUR BY
TOMORROW EVENING INTO TUESDAY NIGHT AS THETA E ADVECTION AND
CONVERGENCE INCREASES ALONG THE FRONT. COULD SEE A FEW SEVERE STORMS
IN THE LATE AFTERNOON OR EVENING WITH INCREASING SHEAR AND MID LEVEL
LAPSE RATES IN THE VICINITY OF THE FRONT...AND CAPE VALUES AROUND
1500 TO 2000 J/KG OVER THAT AREA. THE BOUNDARY WILL MOVE ONLY VERY
SLOWLY EASTWARD LATE TUESDAY NIGHT INTO WEDNESDAY...AND WITH FORCING
NOT AS GOOD...THERE WILL BE A LESSER CHANCE OF SHOWERS AND
THUNDERSTORMS AS THE SYSTEM TRACKS TO THE EAST. WITH CLOUDS/POSSIBLE
SHOWERS AND THE SLIGHTLY COOLER AIRMASS BEHIND THE FRONT...HIGHS ON
WEDNESDAY WILL BE IN THE UPPER 70S TO LOWER 80S.

THE REMAINDER OF THE WEEK INTO THE EARLY PART OF THE WEEKEND IS
LOOKING TO BE DRY AS THE TROUGH OVER THE CENTRAL U.S. AT MIDWEEK
PUSHES TO THE EAST...PUTTING OUR AREA INTO A NORTHWESTERLY UPPER
LEVEL FLOW. HIGHS FOR THURSDAY AND FRIDAY LOOK TO BE IN THE LOWER
80S WITH LOWS IN THE UPPER 50S TO LOWER 60S. NEXT POSSIBILITY FOR
SHOWERS/THUNDERSTORMS WILL BE LATER ON SATURDAY WITH THE NEXT
SYSTEM...THOUGH MODELS HAVE USUAL TIMING/PLACEMENT ISSUES THIS FAR
OUT.  /JM

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS...BETTER CHANCES AT KFSD AND
KSUX WITH LESSER CHANCES AROUND KHON...WILL CONTINUE THROUGH ABOUT
5Z...BECOMING MUCH MORE ISOLATED THEREAFTER. SKIES SHOULD REMAIN
MAINLY VFR BUT SOME PATCHY FOG AND CEILINGS AROUND 1500 FEET
POSSIBLE AT KFSD AND KSUX AS THE SYSTEM LIFTS OUT THIS EVENING. FOG
SHOULD NOT BE A PROBLEM OVERNIGHT. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 5, 11:21 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 AM CDT MON JUL 05 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1121 AM CDT MON JUL 05 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
THE DAY...ALTHOUGH MOST ACTIVITY WILL BE SHORT LIVED. A FEW OF
THE STORMS MAY CONTAIN BRIEF HEAVY RAINFALL.

FLOODING...
THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE.
ELSEWHERE...RIVERS CONTINUE TO FALL. THE FIRESTEEL CREEK NEAR
MOUNT VERNON WILL BE IN FLOOD THIS WEEK...AND THE BIG SIOUX RIVER
NEAR BROOKINGS UNTIL LATE THIS WEEK. THE LITTLE SIOUX RIVER NEAR
LINN GROVE AND CHEROKEE WILL ALSO BE IN FLOOD UNTIL EARLY TO MID
WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN
MOVING EASTWARD OVER THE AREA TUESDAY NIGHT INTO WEDNESDAY.
SEVERE WEATHER IS NOT EXPECTED AT THE PRESENT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:34 PM CDTFlash Flood WarningFSDPipestone, Rock61 min

Nearby

Flash Flood Warnings in Iowa, 2010Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.